California, 2023

Flash Flood in California, August 18, 2023

August 18, 2023 · NWS PSR · 1 event in 1 county or zone

An upper-level low pressure system just off the California Coast and the subtropical high pressure system over the southern Plains led to strong southerly flow across southern California. 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level low pressure system just off the California Coast and the subtropical high pressure system over the southern Plains led to strong southerly flow across southern California. This helped transport higher moisture content northward with precipitable water values reaching above 1.5. This led to moderate to strong instability across southeast California with MLCAPE values of approximately 1500-2000 J/KG. A thunderstorm complex developed across western portions of Joshua Tree National Park near Highway 177 and persisted for several hours as upslope flow led to training. Between 4-6 inches of rain fell according to doppler radar estimates, leading to overflowing washes. These washes intersect Highway 177 and thus led to the flooding, forcing the closure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:54 PM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 3:54 PM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Fri Aug 18 2023

.UPDATE...Updated 00z Aviation Discussion.

&&

.SYNOPSIS...
Copious amounts of moisture associated with tropical cyclone
Hilary moving up the Baja peninsula will bring several rounds of
rainfall to southeast California and western Arizona this weekend.
Some of this rain may be persistent extremely heavy resulting in
flash flooding. Following a weekend of below normal temperatures
and a rainy environment, drier weather with warming temperatures
will return to the region by the middle of next week.

&&

.DISCUSSION...
A simple look outside here in Phoenix and glancing at satellite
early this afternoon, mid-level clouds have stuck around across
South-Central AZ and into Yuma county, from last night's
activity. This has resulted in a slower warming trend through the
day and could somewhat limit convective activity, or at least
delay it to later than originally anticipated. Recent hires model
runs have backed off on the coverage of robust convection this
afternoon in evening, especially for the Phoenix area. However, it
remains to be said that the synoptic environment is still
supportive for robust convection and strong to severe
thunderstorms. SPC does have a Marginal Risk out for severe
weather today. Storms that flared up around 1 PM in central Pima
County and further south into Mexico exhibited explosive
intensification and showcasing the favorable setup for strong to
severe storms. With a deep dry sub-cloud layer still in place,
strong to isolated severe, winds will be possible with any storm
that develops. The strong winds will also be capable of generating
blowing dust. Locally heavy rainfall will also be a risk with any
storm today. The greatest flash flooding concern today into
tonight will be out in Yuma County up through La Paz County, and
even into parts of eastern Riverside County, where an axis of
elevated moisture is located. PWATs in this axis are around
1.6-1.8". Training or redeveloping storms over the same areas,
like terrain features could lead to excessive rainfall and flash
flooding.

There is potential for this evening's activity in SW Arizona and
SE California to continue into Saturday morning and then persist
through the afternoon. Highly anomalous moisture will spread north
into SoCal and SW Arizona beginning Saturday morning, ahead of the
circulation of tropical cyclone Hilary. PWATS in this region will
climb above 2", which will support higher rain-rates and potential
for flash flooding. WPC has increased the Excessive Rainfall
Outlook to a Moderate Risk (Level 3) for Saturday. With the last
couple HREF runs initiating storms around mid-morning in SE
California, the Flood Watch start time was shifted up 3 hours to 8
AM MST/PDT.

Through this event this weekend, regardless of the surname of and
intensity of Hilary as it moves north into California, a
considerable to locally catastrophic flooding event is in the
forecast for SoCal with the record levels of moisture advecting
into the region. With this event occurring during the weekend,
travel from parts of Arizona to SoCal is not recommended as road
conditions may become hazardous and dangerous. Flooded low water
crossings are anticipated and damage to roadways is even possible.
Historically there have been major flooding damage to I-10 in
eastern Riverside county, connecting Phoenix to LA. With this
rainfall forecast this is certainly a possibility again, as well
as with other major roadways.

Another change from the previous forecast package... a Wind
Advisory has been issued for parts of SW Arizona and SE California
for Sunday afternoon into early Monday morning. Although Hilary is
expected to weaken to a Tropical Storm and Depression fairly
quickly after interacting with the northern part of the Baja
Peninsula, a strong wind field is still expected to move over the
advised areas. There is some uncertainty in how much winds will be
able to mix to the surface, without the support of storms.
However, the latest NBM forecast has wind gusts reaching 35-45
mph, with localized higher gusts. Factoring in the saturated
grounds and potentially preconditioned soils, there will be a risk
for power outages from toppled power poles, even with advisory
level winds.

For additional and more in depth details on the setup and
climatological rarity of this event see the previous discussion.

.PREVIOUS DISCUSSION...
The weather pattern over the Southwest Conus appears primed for a
multi-day convective event highlighted by an extreme rainfall
potential in western Arizona and SE California this weekend.
Unusually deep troughing remains poised off the southern California
coast with southerly jet energy becoming enhanced on the eastern
side of the trough axis as the PV center deepens. Meanwhile,
subtropical high pressure was rapidly shifting from New Mexico into
the southern plains as an easterly wave cuts under this ridging
feature through SW Texas. And last but not least, TC Hilary has
reached major hurricane status churning south of the Baja and
obtaining a NW trajectory towards the region. This pattern comprised
of a strong southerly jet to the west and easterly wave to the
southeast promotes larger jet scale stretching and divergence while
cooling aloft associated with the exiting ridge aids with
instability and steeper lapse rates. Add in deep low/mid level
southerly flow, and moisture already in place as well as moisture
shed from Hilary should easily funnel into the region providing
optimal conditions for numerous thunderstorms and heavy rainfall.

The track of Hilary remains very consistent with both global models
and hurricane specific models propagating the central circulation
along or just west of the Baja peninsula. The cyclone should reach
maximum intensity within the next 12 hours, then after 48 hours
begin a steady deterioration phase as the system hits the cooler
East Pacific waters. In the end, the precise track becomes somewhat
immaterial given the impacts will be focused on the inland moisture
advection and rainfall well ahead of the circulation center.
Forecast confidence continues to grow that this event will be very
high impact for much of SE California with significant and rare (and
potentially destructive) impacts.

Anomaly measures from NAEFS mean output are still off the charts,
and almost unbelievably more extreme than previous iterations.
Essentially every standardized field measure is pegged at a
climatological extreme for this time of year at multiple time
scales. Most impressive is IVT measuring better than 14 normalized
standard deviations from average and rivaling anything experienced in
moisture flux during the cool season. Considering a large reservoir
of 2.0-2.5" PWATs will be tapped by a 60-70kt meridional wind in the
H8-H7 layer, this poleward moisture advection persistent through the
Saturday night through Monday morning time frame should bring
recurring periods of moderate to heavy tropical rainfall to the
western CWA. RAW GEFS output still highlights extreme accumulations
across SE California with almost no members below 1" in El Centro
and greatest clustering in a 2-5" range. If data for Palm Springs is
indicative of surrounding higher elevations around Joshua Tree NP,
almost no member advertises anything under 2.5" with the best
clustering in a 4-7" range. Thus, it comes as no surprise that WPC
has painted a rare High Risk in the excessive rain outlook (ERO)
along the western CWA border during the Sunday morning through
Monday morning time frame.

Into the eastern CWA, forecast uncertainty is far greater with
conceptual modeling and historical precedent suggesting minimal
impacts and only passing banded showers and embedded storms.
Official NBM POPs still seem far too high around and east of Phoenix
as the prevailing east winds would promote drier, downsloping flow
and forecast BUFR soundings show limited instability capped by
multiple midlevel subsidence inversions. Official WPC QPF indicates
only 0.25-0.50" totals around and east of Phoenix, and it would not
be surprising if extended periods of dry weather predominate the
eastern CWA throughout the event. Nevertheless, by Monday afternoon
the remnants of Hilary should completely lift north and shear into
the western Conus trough with a somewhat drier, subsident flow
regime temporarily sweeping into the area in its wake. However,
enough residual moisture, favorable southerly flow, and potentially
the passage of an easterly wage will renew convective potential into
the middle of next week.

&&

.AVIATION...Updated at 2355Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Latest area radars show convection ongoing across southern Arizona.
This activity is still over 50 miles from any terminal and will
take some time to evolve and move nwd. Over the next few hours we
will be watching for potential outflow boundaries which will cause
winds to shift out of the S-SE by 03Z-04Z this evening. Additional
showers and thunderstorms may develop with the arrival of any
major outflow boundary so will continue to mention VCTS for now.
Confidence is not high enough to include TS in the TAF at this
time but will monitor and amd if needed. Given the trajectory of
the expected outflow this evening BLDU w/brief restrictions in
vsby will also be possible. Winds will continue out of the W-SW
through this evening with directions shifting around to the E-SE
at all terminals by midnight. SCT-BKN mid and high clouds will
prevail through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will continue out of the SE at KIPL and S at KBLH through
this evening with gusts up to 25 kts expected at both terminals
around sunset. Isolated showers may develop across SE CA over the
next few hours, so will keep mention of VCSH. Otherwise, FEW-SCT
mid and high clouds will continue throughout the period.

&&

.FIRE WEATHER...
Temperatures will steadily cool into a below normal range over the
weekend as an increase in clouds and thunderstorms associated with a
tropical system surges into the region. Thunderstorms will become
more numerous today over eastern districts, then progress westward
and consolidate into steady rainfall across western districts this
weekend. Portions of the lower Colorado River Valley and southeast
California may experience exceptionally heavy rainfall and flash
flooding Saturday through Monday. Drier and warmer weather should
return to the districts by the middle of next week. Humidity levels
as low as 15-30% today will struggle to even fall below 35% later in
the weekend with some western districts remaining nearly saturated
for prolonged periods. Aside from any thunderstorm gusts, winds will
generally follow typical upslope/downvalley patterns the next couple
days. However with the approach of the tropical system, strong
easterly winds will become more predominant over the weekend. Some
stronger winds, particularly over ridge tops may also be possible
Sunday and Monday, however the extremely moist conditions will
preclude any greater fire weather threat.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Saturday morning through Monday afternoon for
     AZZ530>536-538-539-554-559.

     Wind Advisory from 11 AM to 11 PM MST Sunday for AZZ530>533-535-
     536.

     Wind Advisory from 11 AM to 10 PM MST Sunday for AZZ539-559.

CA...Flood Watch from Saturday morning through Monday afternoon for
     CAZ560>570.

     Wind Advisory from 11 AM Sunday to 2 AM PDT Monday for
     CAZ560>570.

&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...18
AVIATION...Salerno
FIRE WEATHER...18

In the hours before

Special weather statement, Aug 18, 3:09 PM PST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
409 PM PDT Fri Aug 18 2023

CAZ561-568-570-182345-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
409 PM PDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 445 PM PDT...

At 409 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Eagle Mtn, or 10 miles north of Desert Center, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Desert Center and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 102 and 106.
CA Route 177 between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11532 3408 11526 3377 11516 3369 11546
      3404 11562 3404 11560 3409 11560 3408 11554
      3411 11552
TIME...MOT...LOC 2309Z 164DEG 16KT 3386 11535

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Aug 18, 4:02 PM PST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
502 PM PDT Fri Aug 18 2023

CAZ562-566-567-190045-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
502 PM PDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of southwestern
Imperial County through 545 PM PDT...

At 501 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Mt. Signal, or 17 miles southwest of Calexico,
moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Centro, Imperial, Plaster City, Ocotillo, Mt. Signal, El Centro
Naval Airfield, Heber, Coyote Wells, Dixieland, and Seeley.

This includes the following highways...
CA Interstate 8 between mile markers 11 and 41.
CA Route 111 between mile markers 7 and 18.
CA Route 86 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 11546 3267 11552 3263 11586 3263 11598
      3285 11605
TIME...MOT...LOC 0001Z 164DEG 8KT 3255 11575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Aug 18, 4:25 PM PST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
525 PM MST Fri Aug 18 2023

AZZ531-535-536-538-539-554-559-190215-
Sonoran Desert Natl Monument-Gila River Valley-Kofa-Southeast Yuma
County-Tonopah Desert-Gila Bend-West Pinal County-
525 PM MST Fri Aug 18 2023

...STRONG THUNDERSTORMS EXPECTED ACROSS PORTIONS OF YUMA
AND MARICOPA COUNTIES THROUGH 715 PM MST...

At 521 PM MST, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Kaka to 13 miles north
of Ajo to 32 miles southeast of Dateland to 39 miles west of Organ
Pipe Cactus National Monument. Movement was northwest at 20 mph.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.

Wind gusts up to 50 mph and pea size hail will be possible as well
as the potential for blowing dust reducing visibilities to below 3
miles at times.

Locations impacted include...
Gila Bend, Estrella, Wellton, Tacna, Sentinel, Paloma, Big Horn,
Bosque, Cotton Center, Painted Rock Dam, Tyson, Freeman, Gila Bend
Auxiliary Field, Dateland, Sonoran National Monument, Sundad, Mohawk,
Mobile, Hyder, and Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 31 and 148.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 31, and between mile markers
119 and 141.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3216 11373 3235 11416 3318 11414 3335 11343
      3318 11222 3268 11218 3268 11220 3252 11221
      3253 11286 3250 11292 3250 11333 3226 11334
      3208 11347
TIME...MOT...LOC 0021Z 145DEG 19KT 3264 11233 3257 11290 3238 11331
3213 11352

GL
Special weather statement, Aug 18, 5:04 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
604 PM PDT Fri Aug 18 2023

CAZ562-563-566-567-190145-
Imperial County West CA-Salton Sea CA-Imperial County Southwest CA-
Imperial Valley CA-
604 PM PDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of southwestern Imperial
County through 645 PM PDT...

At 603 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Hwy S2 Vallecito Creek Rd
to 9 miles northwest of Plaster City to near Mt. Signal. Movement was
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Plaster City, Ocotillo, Westmorland, Mt. Signal, El Centro
Naval Airfield, Ocotillo Wells, Fish Creek Wash, Coyote Wells,
Dixieland, and Seeley.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
36.
CA Route 78 between mile markers 1 and 13.
CA Route 86 between mile markers 25 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3307 11611 3308 11609 3324 11607 3311 11560
      3266 11558 3262 11610
TIME...MOT...LOC 0103Z 185DEG 13KT 3295 11604 3291 11592 3268 11573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GL

The radar

The Yuma radar (KYUX), 156 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 18, 6:00 PM PST to 7:00 PM PST
Where
Riverside County, 2.42 mi N of Desert Center to 1.85 mi NE of Eagle Mtn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.755, -115.402

Highway 177 north of Desert Center closed due to significant flooding between approximately Mile Markers 13 to 18. No damages or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126215.